{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,6,2]],"date-time":"2026-06-02T12:26:07Z","timestamp":1780403167595,"version":"3.54.1"},"reference-count":13,"publisher":"American Academy of Pediatrics (AAP)","issue":"6","content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"published-print":{"date-parts":[[2015,12,1]]},"abstract":"<jats:p>Urine drug screens (UDSs) are used to identify the presence of certain medications. One limitation of UDSs is the potential for false-positive results caused by cross-reactivity with other substances. Amphetamines have an extensive list of cross-reacting medications. The literature contains reports of false-positive amphetamine UDSs with multiple antidepressants and antipsychotics. We present 2 cases of presumed false-positive UDSs for amphetamines after ingestion of aripiprazole. Case 1 was a 16-month-old girl who accidently ingested 15 to 45 mg of aripiprazole. She was lethargic and ataxic at home with 1 episode of vomiting containing no identifiable tablets. She remained sluggish with periods of irritability and was admitted for observation. UDS on 2 consecutive days came back positive for amphetamines. Case 2 was of a 20-month-old girl who was brought into the hospital after accidental ingestion of an unknown quantity of her father\u2019s medications which included aripiprazole. UDS on the first day of admission came back positive only for amphetamines. Confirmatory testing with gas chromatography\u2013mass spectrometry (GC-MS) on the blood and urine samples were also performed for both patients on presentation to detect amphetamines and were subsequently negative. Both patients returned to baseline and were discharged from the hospital. To our knowledge, these cases represent the first reports of false-positive amphetamine urine drug tests with aripiprazole. In both cases, aripiprazole was the drug with the highest likelihood of causing the positive amphetamine screen. The implications of these false-positives include the possibility of unnecessary treatment and monitoring of patients.<\/jats:p>","DOI":"10.1542\/peds.2014-3333","type":"journal-article","created":{"date-parts":[[2015,11,3]],"date-time":"2015-11-03T02:03:51Z","timestamp":1446516231000},"page":"e1625-e1628","source":"Crossref","is-referenced-by-count":16,"title":["Case Reports of Aripiprazole Causing False-Positive Urine Amphetamine Drug Screens in Children"],"prefix":"10.1542","volume":"136","author":[{"given":"Justin","family":"Kaplan","sequence":"first","affiliation":[{"name":"Department of Pharmacy, Hackensack University Medical Center, Hackensack, New Jersey, and"},{"name":"Ernest Mario School of Pharmacy, Rutgers University, New Brunswick, New Jersey;"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Pooja","family":"Shah","sequence":"additional","affiliation":[{"name":"Department of Pharmacy, Hackensack University Medical Center, Hackensack, New Jersey, and"},{"name":"Ernest Mario School of Pharmacy, Rutgers University, New Brunswick, New Jersey;"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Brian","family":"Faley","sequence":"additional","affiliation":[{"name":"Department of Pharmacy, Hackensack University Medical Center, Hackensack, New Jersey, and"},{"name":"Ernest Mario School of Pharmacy, Rutgers University, New Brunswick, New Jersey;"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Mark E.","family":"Siegel","sequence":"additional","affiliation":[{"name":"Department of Pediatrics, Hackensack University Medical Center, Hackensack, New Jersey"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"417","published-online":{"date-parts":[[2015,12,1]]},"reference":[{"issue":"1","key":"2021120906134041300_B1","doi-asserted-by":"crossref","first-page":"66","DOI":"10.4065\/83.1.66","article-title":"Urine drug screening: practical guide for clinicians.","volume":"83","author":"Moeller","year":"2008","journal-title":"Mayo Clin Proc"},{"issue":"11","key":"2021120906134041300_B2","doi-asserted-by":"crossref","first-page":"877","DOI":"10.3928\/01477447-20110922-22","article-title":"A review of the methods, interpretation, and limitations of the urine drug screen.","volume":"34","author":"Markway","year":"2011","journal-title":"Orthopedics"},{"issue":"16","key":"2021120906134041300_B3","doi-asserted-by":"crossref","first-page":"1344","DOI":"10.2146\/ajhp090477","article-title":"Commonly prescribed medications and potential false-positive urine drug screens.","volume":"67","author":"Brahm","year":"2010","journal-title":"Am J Health Syst Pharm"},{"key":"2021120906134041300_B4","doi-asserted-by":"crossref","first-page":"S21","DOI":"10.1016\/S0165-0327(11)70005-2","article-title":"A clinical review of aripiprazole in bipolar depression and maintenance therapy of bipolar disorder.","volume":"128","author":"Yatham","year":"2011","journal-title":"J Affect Disord"},{"key":"2021120906134041300_B5","first-page":"CD009043","article-title":"Aripiprazole for autism spectrum disorders (ASD).","volume":"5","author":"Ching","year":"2012","journal-title":"Cochrane Database Syst Rev"},{"issue":"5","key":"2021120906134041300_B6","doi-asserted-by":"crossref","first-page":"649","DOI":"10.1016\/S0149-2918(04)90066-5","article-title":"Aripiprazole: a comprehensive review of its pharmacology, clinical efficacy, and tolerability.","volume":"26","author":"DeLeon","year":"2004","journal-title":"Clin Ther"},{"issue":"2\u20133","key":"2021120906134041300_B7","doi-asserted-by":"crossref","first-page":"123","DOI":"10.1016\/S0920-9964(03)00050-1","article-title":"Aripiprazole in the treatment of schizophrenia: safety and tolerability in short-term, placebo-controlled trials.","volume":"61","author":"Marder","year":"2003","journal-title":"Schizophr Res"},{"issue":"6","key":"2021120906134041300_B8","doi-asserted-by":"crossref","first-page":"364","DOI":"10.1093\/anatox\/35.6.364","article-title":"The trazodone metabolite meta-chlorophenylpiperazine can cause false-positive urine amphetamine immunoassay results.","volume":"35","author":"Baron","year":"2011","journal-title":"J Anal Toxicol"},{"issue":"2","key":"2021120906134041300_B9","doi-asserted-by":"crossref","first-page":"181","DOI":"10.1081\/CLT-100103839","article-title":"False-positive amphetamine screen following a trazodone overdose.","volume":"39","author":"Roberge","year":"2001","journal-title":"J Toxicol Clin Toxicol"},{"issue":"2","key":"2021120906134041300_B10","doi-asserted-by":"crossref","first-page":"105","DOI":"10.1007\/s13181-010-0131-5","article-title":"Frequency of false positive amphetamine screens due to bupropion using the Syva EMIT II immunoassay.","volume":"7","author":"Casey","year":"2011","journal-title":"J Med Toxicol"},{"issue":"1","key":"2021120906134041300_B11","doi-asserted-by":"crossref","first-page":"53","DOI":"10.1002\/1520-6394(2000)12:1<53::AID-DA8>3.0.CO;2-4","article-title":"Amphetamine positive toxicology screen secondary to bupropion.","volume":"12","author":"Weintraub","year":"2000","journal-title":"Depress Anxiety"},{"issue":"5","key":"2021120906134041300_B12","doi-asserted-by":"crossref","first-page":"391","DOI":"10.1111\/j.1742-6723.2008.01114.x","article-title":"Review article: amphetamines and related drugs of abuse.","volume":"20","author":"Greene","year":"2008","journal-title":"Emerg Med Australas"},{"key":"2021120906134041300_B13"}],"container-title":["Pediatrics"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/publications.aap.org\/pediatrics\/article-pdf\/136\/6\/e1625\/1062125\/peds_2014-3333.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"syndication"},{"URL":"https:\/\/publications.aap.org\/pediatrics\/article-pdf\/136\/6\/e1625\/1062125\/peds_2014-3333.pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2024,6,12]],"date-time":"2024-06-12T05:31:48Z","timestamp":1718170308000},"score":1,"resource":{"primary":{"URL":"https:\/\/publications.aap.org\/pediatrics\/article\/136\/6\/e1625\/33850\/Case-Reports-of-Aripiprazole-Causing-False"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2015,12,1]]},"references-count":13,"journal-issue":{"issue":"6","published-online":{"date-parts":[[2015,12,1]]},"published-print":{"date-parts":[[2015,12,1]]}},"URL":"https:\/\/doi.org\/10.1542\/peds.2014-3333","relation":{},"ISSN":["0031-4005","1098-4275"],"issn-type":[{"value":"0031-4005","type":"print"},{"value":"1098-4275","type":"electronic"}],"subject":[],"published":{"date-parts":[[2015,12,1]]}}}